Alert archive / Utah / Flash Flood Warnings in 2021
Flash Flood Warning 81, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 26, 2021, 4:52 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 4:52 PM MDT (22:52 UTC)
- Expired
- Aug 26, 2021, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 158 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3119 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WGUS55 KGJT 262252
FFWGJT
UTC037-270200-
/O.NEW.KGJT.FF.W.0081.210826T2252Z-210827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
452 PM MDT Thu Aug 26 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Northern San Juan County in southeastern Utah...
* Until 800 PM MDT.
* At 452 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, slot
canyons, dirt roads, as well as other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Canyonlands National Park and Dead Horse Point State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3844 10999 3850 10983 3850 10970 3835 10967
3830 10986
FLASH FLOOD...RADAR INDICATED
$$
megan.stackhouse2 follow-up statements
408
WGUS75 KGJT 270033
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
633 PM MDT Thu Aug 26 2021
UTC037-270200-
/O.CON.KGJT.FF.W.0081.000000T0000Z-210827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
633 PM MDT Thu Aug 26 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR NORTHERN SAN JUAN COUNTY...
At 633 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, slot
canyons, dirt roads, as well as other poor drainage and
low-lying areas.
Some locations that will experience flash flooding include...
Canyonlands National Park and Dead Horse Point State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3844 10999 3850 10983 3850 10970 3835 10967
3830 10986
FLASH FLOOD...RADAR INDICATED
$$
thomas.renwick579
WGUS75 KGJT 270157
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
757 PM MDT Thu Aug 26 2021
UTC037-270207-
/O.EXP.KGJT.FF.W.0081.000000T0000Z-210827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
757 PM MDT Thu Aug 26 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
NORTHERN SAN JUAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3844 10999 3850 10983 3850 10970 3835 10967
3830 10986
$$
thomas.renwickWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 1:59 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 26, 1:59 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Thu Aug 26 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021
Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.
A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.
.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021
A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.
Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Aug 26 2021
Showers and thunderstorms continue to move through at this hour,
although for sites north of I-70, activity is diminishing. For TAF
sites south of I-70, expect a few more rounds of storms before
activity diminishes for a few hours. Showers and storms are
expected to pick up again, from west to east, around 00z. Storms
will be capable of producing gusty, erratic winds, moderate to
heavy rain, and lightning. Once this second round of storms pass
through by 06z, conditions will begin to improve, with skies
clearing. VFR conditions are expected to prevail for the next 24
hours.
&&
.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021
A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ200.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...BGB
FIRE WEATHER...MMSHazardous weather outlook, Aug 26, 4:01 AM MDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 401 AM MDT Thu Aug 26 2021 COZ001>014-017>023-UTZ022>025-027>029-271015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 401 AM MDT Thu Aug 26 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered showers and storms are expected today. They will be capable of producing strong wind and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions could return to northwest Colorado on Friday. Models are hinting at a potential northward return of moisture by next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 26, 4:28 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 12 SW JUNIPER SPRINGS 40.31N 108.12W
08/26/2021 M0.25 INCH MOFFAT CO PUBLIC
0.14 INCHES OF RAIN FELL WITH THE STORM.
&&Special weather statement, Aug 26, 4:32 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
432 PM MDT Thu Aug 26 2021
COZ002-013-262300-
Flat Tops CO-Central Yampa River Basin CO-
432 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Moffat
County through 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Meeker, or 24 miles southwest of Craig, moving east at
20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loyd.
This includes Colorado 13 between mile markers 62 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4028 10799 4033 10803 4040 10801 4047 10767
4026 10765
TIME...MOT...LOC 2232Z 263DEG 19KT 4033 10795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 26, 4:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
433 PM MDT Thu Aug 26 2021
COZ002-262300-
Central Yampa River Basin CO-
433 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northern Moffat
County through 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baggs, or 33 miles north of Craig, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Slater.
This includes Colorado 13 between mile markers 123 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 10776 4100 10789 4100 10736
TIME...MOT...LOC 2233Z 242DEG 33KT 4099 10768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MSLocal storm report, Aug 26, 4:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 16 NW MOAB 38.75N 109.75W
08/26/2021 M62 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Special weather statement, Aug 26, 4:42 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
442 PM MDT Thu Aug 26 2021
UTZ024-262315-
Eastern Uinta Basin UT-
442 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of central Uintah
County through 515 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fort Duchesne, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Randlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4007 10977 4022 10980 4034 10936 4007 10930
TIME...MOT...LOC 2242Z 260DEG 21KT 4016 10969
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 26, 4:47 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Thu Aug 26 2021
COZ001-002-262315-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
447 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern Moffat
County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Dinosaur, or 40 miles east of Vernal, moving east
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk Springs.
This includes U.S. Highway 40 in Colorado between mile markers 33 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4034 10885 4047 10888 4057 10832 4030 10828
TIME...MOT...LOC 2247Z 263DEG 32KT 4040 10878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:42 PM MDT | Special Weather Statement | GJT | Uintah | 33 min |
| Aug 26, 4:28 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 32 min |
| Aug 26, 4:42 PM MDT | Special Weather Statement | GJT | Uintah | 33 min |
| Aug 26, 5:02 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 28 min |
| Aug 26, 5:42 PM MDT | Flash Flood Warning | GJT | Grand, San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.